Funnel Cloud, Marathon
- When
- July 27, 1:25 PM CST
- Where
- Marathon County, 1.35 mi E of Rothschild
- Reported by
- Public
- Coordinates
- 44.880, -89.422
A funnel cloud was spotted near the intersection of County Highway Q and Weston Avenue.
A cold front combined with a warm and humid air mass to trigger thunderstorms that moved across northeast Wisconsin. The storms produced hail to golf ball size, wind gusts to 95 mph, funnel clouds and heavy rainfall that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A cold front combined with a warm and humid air mass to trigger thunderstorms that moved across northeast Wisconsin. The storms produced hail to golf ball size, wind gusts to 95 mph, funnel clouds and heavy rainfall that led to flash flooding. Downed trees and power lines were common and thousands of homes lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 2:42 AM CST, 10 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 342 AM CDT TUE JUL 27 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY. THUNDERSTORMS ARE THE MAIN CONCERN DURING THIS PART OF THE FORECAST. UPPER LEVEL ZONAL FLOW AT THE START OF THE PERIOD WAS FORECAST TO AMPLIFY AS A TROUGH OVER THE WESTERN CANADIAN PROVINCES ENTERS THE GREAT LAKES REGION TONIGHT INTO WEDNESDAY. AT THE SURFACE...HIGH PRESSURE OVER THE LOWER GREAT LAKES WILL MOVE EAST AS LOW PRESSURE TRAVELS ACROSS ONTARIO AND BRINGS A COLD FRONT INTO NORTHWEST WISCONSIN BY 00Z WEDNESDAY. THE SREF MEAN 2M DEW POINT FORECAST HAD DEW POINTS INCREASING INTO THE LOWER 70S ACROSS THE CWA TODAY AND MEAN PW FORECAST HAD 1.5 INCHES ACROSS THE AREA BY 21Z. MEDIAN SURFACE CAPE VALUES WERE IN EXCESS OF 2000 J/KG BY LATE THIS AFTERNOON AND LI VALUES REACH THE -3 TO -6 RANGE. INCREASING MOISTURE...INSTABILITY AND SHEAR CAN BE EXPECTED BY LATER IN THE DAY. STILL UNCLEAR HOW STORMS ACROSS NORTHERN MINNESOTA EARLY THIS MORNING WILL AFFECT INSTABILITY AHEAD OF THE FRONT OR WHAT WILL BE THE IMPACT OF OUTFLOW BOUNDARIES FROM THE STORMS. CONFIDENCE LEVEL IN THE FORECAST FOR TODAY IS NOT NEARLY AS HIGH AS I WOULD LIKE IT TO BE...ESPECIALLY SINCE IT IS THE FIRST PERIOD. THE SREF QPF HAS THE MINNESOTA CONVECTION CONTINUING INTO THE FORECAST AREA LATE THIS MORNING/EARLY AFTERNOON. HRRR LOOP FROM 03Z HAD SOME CONVECTION FORMING IN CENTRAL WISCONSIN THIS MORNING AS THE CONVECTION FROM MINNESOTA REACHES THE AREA AND THE GFS HAD QPF A FORECAST THAT WOULD SUGGEST STORMS IN THOSE AREAS. HAVE LEFT THE MORNING PERIOD DRY AND HAVE CHANCE POPS OVER THE NORTHWEST PART OF THE AREA DURING THE AFTERNOON. THEN LIKELY POPS FOR MOST OF THE CWA TONIGHT AS THE FRONT PUSHES ACROSS WISCONSIN. KEPT CHANCE POPS IN THE SOUTHEAST CWA WEDNESDAY MORNING SINCE IT APPEARS THAT THE FRONT WILL NOT BE THROUGH THE STATE BY 12Z. SPC HAS SLIGHT RISK ACROSS THE AREA FOR DAY ONE...WITH 30 PERCENT CHANCE FOR BOTH HAIL AND WIND. THIS SEEMS REASONABLE GIVEN INSTABILITY...MOISTURE...SHEAR AND APPROACHING COLD FRONT. .LONG TERM...WEDNESDAY NIGHT THRU MONDAY. QUIET TO START...THEN MOVING TOWARD A POSSIBLE ACTIVE PERIOD. QUIET WEATHER WILL RETURN TO THE AREA WEDNESDAY NIGHT...AS A LARGE SURFACE HIGH PRESSURE BUILDS INTO THE REGION. THIS HIGH WILL BRING ANOTHER PERIOD OF QUIET/DRY WEATHER TO THE AREA. NO MAJOR CHANGES NEEDED WEDNESDAY NIGHT THRU THURSDAY NIGHT...WITH MOSTLY CLEAR SKIES EXPECTED AND TEMPS NEAR NORMAL. FOG COULD BE A CONCERN WEDNESDAY NIGHT WITH EXPECTED RAINS LATE TUESDAY AND WEDNESDAY...COMBINED WITH CLEARING SKIES AND LIGHTS WINDS...BUT WILL HOLD OFF ANY MENTION THIS FAR OUT AS MODELS ARE SHOWING 3-6F TEMP/DEWPOINT SPREADS. OVERNIGHT LOWS COULD DROP INTO THE 40S ACROSS PORTIONS OF THE NORTH...ESPECIALLY THE TYPICAL COOL SPOTS...UNDER CLEAR SKIES AND LIGHT WINDS... MAKING FOR A FEW CHILLY NIGHTS FOR SOME. QUESTION IS HOW LONG THIS QUIET PERIOD WILL LAST. THE SURFACE HIGH WILL DRIFT EAST OF THE AREA BY FRIDAY...ALLOWING A RETURN FLOW TO SET UP ACROSS THE UPPER MIDWEST. AS THE UPPER FLOW BECOMES ZONAL ONCE AGAIN...SHORTWAVES WILL PROVIDE THE TRIGGER FOR AREAS/COMPLEXES OF STORMS TO FORM. GFS/ECMWF/CANADIAN IN DECENT AGREEMENT SHOWING THE FOCUS FOR THUNDERSTORM ACTIVITY ACROSS SOUTHERN MN/IOWA ON FRIDAY...AS A SHORTWAVE MOVES ACROSS THE UPPER MIDWEST AND A LLJ NOSES INTO THAT REGION. BEYOND THE FIRST SHORTWAVE...GFS/ECMWF SHOW A BROAD UPPER TROF CROSSING THE WESTERN GREAT LAKES FRIDAY NIGHT AND SATURDAY...WITH A WEAK SHORTWAVE OR TWO EMBEDDED IN THE FLOW...AND A WEAK/BROAD SURFACE LOW. GFS/ECMWF SHOW TWO SEPARATE AREAS OF BETTER FORCING...ONE NORTH CLOSER TO THE SHORTWAVE ENERGY...AND ONE SOUTH OF THE CWA CLOSER TO A FRONTAL BOUNDARY. CANADIAN IS DRIER...AS IT TRIES TO WORK HIGH PRESSURE INTO THE AREA. DO NOT WANT TO BLANKET THESE PERIODS WITH SLIGHT CHANCE POPS...AND WITH THE UNCERTAINTY OF TIMING AND LOCATION OF INDIVIDUAL SHORTWAVES AND THE FRONTAL BOUNDARY...WILL OPT TO STICK WITH A DRY FORECAST THROUGH SATURDAY MORNING...AND CONTINUE WITH THE AFTERNOON CHANCE POPS ACROSS CENTRAL/NORTH CENTRAL WI ON SATURDAY. TEMPS ON FRIDAY AND THIS WEEKEND WILL BE DEPENDENT ON HOW EXTENSIVE CLOUD COVER IS...AND HOW WIDESPREAD PRECIP BECOMES. NEAR NORMAL TEMPS CAN BE EXPECTED WITH NOT MUCH PRECIP...AND SLIGHTLY BELOW NORMAL TEMPS WITH MORE EXTENSIVE CLOUD/PRECIP. NO CHANGES MADE BEYOND SUNDAY. && .AVIATION...VFR CU EXPECTED TODAY. THUNDERSTORMS ARE THE MAIN CONCERN...ESPECIALLY ACROSS NORTH-CENTRAL WISCONSIN THIS AFTERNOON...THEN THE ENTIRE AREA OVERNIGHT. TORRENTIAL RAIN IS LIKELY WITH SOME OF THE STORMS AND LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 KTS WILL ALSO BE POSSIBLE. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/BERSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 516 AM CDT TUE JUL 27 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281030- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 516 AM CDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT...AND ACROSS NORTHEAST WISCONSIN TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS...BUT LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. LMZ521-522-541>543-281030- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 516 AM CDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS WITH LARGE HAIL AND STRONG WIND GUSTS LATE THIS AFTERNOON AND TONIGHT. THESE STORMS MAY POSE A HAZARD FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1005 AM CDT TUE JUL 27 2010 WIZ010-018-019-030-035-271615- LANGLADE-LINCOLN-MARATHON-ONEIDA-WOOD- 1005 AM CDT TUE JUL 27 2010 ...SPECIAL WEATHER STATEMENT... AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF RHINELANDER TO 25 MILES WEST OF WAUSAU TO 10 MILES WEST OF MARSHFIELD...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SPENCER BY 1010 AM CDT... TRIPOLI BY 1020 AM CDT... TOMAHAWK AND MERRILL BY 1040 AM CDT... WOODBORO BY 1055 AM CDT... WAUSAU AND RIB MOUNTAIN BY 1105 AM CDT... WESTON BY 1115 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1118 AM CDT TUE JUL 27 2010 WIZ010-011-019-271715- FOREST-LANGLADE-ONEIDA- 1118 AM CDT TUE JUL 27 2010 ...SPECIAL WEATHER STATEMENT... AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELCHO...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CRANDON BY 1150 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1151 AM CDT TUE JUL 27 2010 WIZ030-035-036-271745- MARATHON-PORTAGE-WOOD- 1151 AM CDT TUE JUL 27 2010 ...SPECIAL WEATHER STATEMENT... AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING NEAR MARSHFIELD TO 10 MILES WEST OF WISCONSIN RAPIDS...MOVING EAST AT 25 MPH. PEA SIZE HAIL...WINDS GUSTING TO AROUND 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WISCONSIN RAPIDS BY 1215 PM CDT... WHITING AND STEVENS POINT BY 1245 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1244 PM CDT TUE JUL 27 2010 WIZ035-036-045-271945- PORTAGE-WAUSHARA-WOOD- 1244 PM CDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 35 MILES WEST OF WAUTOMA...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PLAINFIELD BY 215 PM CDT... WAUTOMA BY 245 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1258 PM CDT TUE JUL 27 2010 WIZ018-019-030-271900- LANGLADE-LINCOLN-MARATHON- 1258 PM CDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM TOMAHAWK TO MEDFORD...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MERRILL BY 130 PM CDT... WAUSAU AND RIB MOUNTAIN BY 200 PM CDT... NO REPORTS OF SEVERE WEATHER HAVE BEEN REPORTED IN PRICE AND TAYLOR COUNTIES WITH THIS LINE OF THUNDERSTORMS SO FAR. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 209 PM CDT TUE JUL 27 2010 WIZ019-020-030-031-272015- LANGLADE-MARATHON-MENOMINEE-SHAWANO- 209 PM CDT TUE JUL 27 2010 ...THUNDERSTORMS WITH TORRENTIAL RAIN OVER CENTRAL WISCONSIN... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF ANTIGO TO WAUSAU...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WITTENBERG BY 245 PM CDT... NEOPIT BY 250 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TDH
The Green Bay radar (KGRB), 112 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
20 thunderstorm wind, 5 hail, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
A funnel cloud was spotted near the intersection of County Highway Q and Weston Avenue.
Thunderstorms dropped ping pong ball size hail at Tigerton.
Golf ball size hail fell at Tigerton.
Thunderstorm winds downed trees in Tigerton.
Half dollar size hail fell at Split Rock.
Golf ball size hail fell at Split Rock.
Thunderstorm wind gusts to 60 mph accompanied golf ball size hail at Split Rock.
Penny size hail fell at Marion.
Thunderstorms winds downed trees at the intersection of State Highways 70 and 139 near Tipler. Time of report is estimated.
Thunderstorm winds downed trees and power lines around Manitowish Waters and scattered other locations in Vilas County.
A funnel cloud was spotted at Lac du Flambeau.
Thunderstorm winds downed trees near Highway N south of Florence.
A severe thunderstorm, within a line of storms, produced downburst winds southwest of Conover. Winds of 80 to 90 mph, with higher gusts, snapped or uprooted hundreds of trees, some as large as three feet in diameter, along a 5 mile long path. Several homes and cabins were damaged by the fallen trees. The storm moved over a camp where 650 people were located. The camp staff heard the warning and was able to get everyone to safety before the storm hit. There were no injuries from the storm.
Thunderstorm winds uprooted many large trees on the east side of LaFaye Lake, knocking out power and blocking at least one area road.
Thunderstorm winds downed trees near Three Lakes. One of the trees fell onto a cabin.
Thunderstorm winds estimated at 65 mph were reported in the Town of Newbold.
Thunderstorm winds downed trees on State Highway 70 near the Florence County border. Time of report was estimated.
Thunderstorm winds estimated at 60 mph were reported at the intersection of County Road J and Interstate 39.
Thunderstorm winds downed trees on State Highway 70 and County Road N.
Thunderstorms downed numerous trees and caused power outages around Merrill.
Thunderstorm winds caused damage in the Wausau area. Power lines were downed just west of U.S. Highway 51 on Stewart Avenue and trees were knocked down on Bridge Street.
A strong thunderstorm downburst snapped or uprooted several hundred trees in the Nicolet National Forest about a mile north of Bear Paw Lake.
Thunderstorm winds downed trees in Mountain.
Thunderstorm winds downed trees in Mountain.
Thunderstorm winds downed trees in Crivitz.
Thunderstorm winds downed trees in Peshtigo.
Several trees were knocked down by an isolated thunderstorm that moved across far southern Wood County. The trees blocked a road in Wisconsin Rapids.
Runoff from very heavy rainfall washed out secondary roads and culverts along Highway 70 near Florence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251082, 251076, 251077, 251797, 251078, 251079, 251799, 251080, 251085, 251086, 251083, 252371, 251805, 251882, 251796, 251823, 251816, 251824, 251819, 251821, 251826, 251827, 253733, 251828, 251872, 251874, 251877, 251892.